Skip to Content

Actemra Lawsuit

Rheumatoid Arthritis (RA) drug Actemra has been linked to serious drug-induced liver injury, liver failure and organ transplant. Its manufacturer, Genentech may be facing multiple Actemra lawsuits for liver failure and other serious injuries caused by the medication.

Do I Have a Case?

Actemra Liver Failure Lawsuits

Liver failure

Actemra (tocilizumab) is used to treat rheumatoid arthritis and other autoimmune disorders. A May 21, 2019 safety alert was issued by Canada’s health authority regarding Actemra and a link to liver failure in patients who take the medication.

Drug maker Genentech may be facing multiple lawsuits for drug-induced liver injury that results in acute liver failure and may require liver transplant. New Actemra lawsuits may be in addition to those the company is already facing for other serious injuries caused by the medication.

Health Canada Actemra Safety Alert for Liver Failure

Health Canada is the Canadian agency that is similar to the U.S. Food and Drug Administration (FDA).

Health Canada’s warning in May included a “Dear Doctor” letter sent to healthcare professionals which warned of the potential for liver injury in Actemra patients. Patients taking Actemra have developed acute liver failure, with damage that is severe enough that liver transplant may be required.

The safety warning was issued after Health Canada had received a number of reports of liver failure and requested information from Genentech. Information used to issue the warning was compiled from both Genentech records and FDA reports of liver injury or failure.

The Health Canada safety alert recommends that Actemra use be limited in patients with active liver disease or liver impairment. Practitioners are advised to do pre-medication liver function and enzyme testing and to withhold Actemra use in patients whose enzymes are 3 times that of the normal limit and only with caution in those whose enzymes are 1.5 times normal.

Patients should be retested on a routine basis; every 4 to 8 weeks for adults and every 2 to 4 weeks for children. Actemra should be discontinued in patients whose enzyme levels reach 5 times normal limits.

Patients should be instructed to contact healthcare providers if symptoms of liver injury are experienced including:

  • Loss of appetite
  • Nausea or vomiting
  • Itching
  • Fatigue
  • Yellowing of skin and whites of eyes
  • Dark urine
  • Pale colored feces
  • Abdominal swelling
  • Upper abdominal pain

Inadequate Actemra Safety Warnings

Numerous cases of drug induced liver injury and acute liver failure have been reported to Health Canada, Genentech and the FDA. Health Canada issued their safety alert on May 21, 2019 but the drug remains on the market and no similar warning has been issued in the U.S. by the FDA.

Despite the awareness of the potential for liver failure, no changes have been made to prescribing information for Actemra. The medication does include instructions to monitor liver function but does not warn of the possibility of liver damage.

Actemra Lawsuits

Actemra’s manufacturer, Genentech may be facing multiple Actemra lawsuits due to the potential risk of liver failure and other serious liver injuries caused by the medication.

Actemra users who suffered liver injury, experienced liver failure, required a liver transplant or other serious complications or loved ones of those who died after using Actemra should seek legal advice.

Back to top